U.S. Virgin Islands, 2003

Lightning Strike in U.S. Virgin Islands, September 21, 2003

September 21, 2003 · NWS SJU · 1 event in 1 county or zone

Lightning struck and killed one person and injured another at the Gordon Finch Molasses Pier on the south shore while loading a boat onto a trailer. Thunderstoms left several Saint Croix neigborhoods without power.

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

Lightning struck and killed one person and injured another at the Gordon Finch Molasses Pier on the south shore while loading a boat onto a trailer. Thunderstoms left several Saint Croix neigborhoods without power.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Sep 21, 4:00 PM AST, 0 minutes earlier.

Area forecast discussion, Sep 21, 4:00 PM AST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
400 PM AST SUN SEP 21 2003

12Z SOUNDING MEASURED THIS MORNING AN UNSTABLE AND MOIST LOCAL
AIRMASS IN SAN JUAN. THE ABUNDANT MOISTURE AND INSTABILITY IS
ASSOCIATED TO A MID TO UPPER LOW LOCATED NORTHWEST OF PUERTO RICO
THIS AFTERNOON. INTENSE SHOWERS AND THUNDERSTORMS ACTIVITY WAS NOTED
SINCE THE MORNING HOURS OVER THE ATLANTIC WATERS ASSOCIATED TO THIS.

AS EXPECTED...THE HIGH INSTABILITY AND MOISTURE VALUES TODAY
RESULTED IN INTENSE RAINFALL AND THUNDERSTORMS WHICH DEVELOPED ALONG
THE MOUNTAINS OF THE CORDILLERA CENTRAL AND NEXT SPREAD NORTHWARD
TOWARD THE COASTAL SECTIONS.

THE UPPER LOW IS FORECAST TO MOVE GRADUALLY TOWARD THE NORTH. WHILE
THIS HAPPENS THE LOCAL ISLANDS WILL BE LOCATED IN A POSITION RESPECT
THE UPPER LOW FAVORABLE FOR ACTIVE WEATHER. MODEL GUIDANCE STILL
SUGGEST ABUNDANT MOISTURE FOR TONIGHT AND INTO MONDAY WHEN A SIMILAR
WEATHER SITUATION IS FORECAST. ONCE THE CLOUDINESS ASSOCIATED TO
THE STORMS OCCURRED TODAY...ENOUGH SUNSHINE WILL PROVIDE THE HEATING
TO TRIGGER ANOTHER ROUND OF NUMEROUS SHOWERS AND THUNDERSTORMS
MAINLY AFTERNOON HOURS. SHOULD THIS VERIFY...THE CHANCES FOR FLASH
FLOODING MONDAY WILL BE HIGH MAINLY ALONG THE NORTH HALF OF PUERTO
RICO. LOW LEVEL WINDS ARE FORECAST TO BE VERY LIGHT WHICH WILL LEAD
TO HIGHER RAINFALL ACCUMULATION.

A DRIER WEATHER PATTERN SHOULD WILL GRADUALLY START LATE
TUESDAY.

SJU...
.PR...NONE.
.VI...NONE.

EQUIPMENT...NO PROBLEMS AT THIS TIME.
Hazardous weather outlook, Sep 21, 6:30 AM AST, 9 hours 30 minutes before
PRZ001>013-VIZ001-002-AMZ710>750-212000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
630 AM AST SUN SEP 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...AN UPPER LEVEL LOW AND TROUGH ACROSS THE REGION
THIS MORNING WILL MAINTAIN A VERY UNSTABLE ATMOSPHERE...WHICH WILL
INDUCE SCATTERED TO NUMEROUS THUNDERSTORMS THAT WILL INTERMITTENTLY
PASS THROUGH THE LOCAL AREA THROUGH TONIGHT. MANY OF THESE WILL BE
HIT AND MISS TYPE THUNDERSTORMS...EMBEDDED WITHIN THE TRADE
WINDS...WITH ACTIVITY INCREASING FROM EAST TO WEST DURING THE
AFTERNOON. MANY OF THESE THUNDERSTORMS WILL PRODUCE VERY HEAVY
RAINFALL AND STRONG GUSTY WINDS. URBAN AND SMALL STREAM FLOODING
SHOULD BE EXPECTED THROUGH TONIGHT...WITH THE POTENTIAL FOR AREAS OF
MORE SIGNIFICANT FLASH FLOODING... AND RIVER FLOODING DURING THE
LATE AFTERNOON AND EVENING HOURS. IN ADDITION...MUDSLIDES ARE
POSSIBLE OVER AREAS OF STEEP TERRAIN.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED IF ADVERSE WEATHER AFFECTS YOUR
AREA. PLEASE REMAIN ALERT AND REPORT HEAVY RAINFALL...INTENSE
THUNDERSTORMS...AND FLOODING POTENTIAL TO THE NWS OFFICE IN
CAROLINA.

.MONDAY THROUGH SATURDAY...SCATTERED THUNDERSTORMS ARE EXPECTED
THROUGH MONDAY BEFORE THE ATMOSPHERE BEGINS TO STABILIZE FOR A FEW
DAYS. OTHERWISE...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS...AT
A MINIMUM...WILL DEVELOP IN THE AFTERNOONS ACROSS SECTIONS OF PUERTO
RICO. OTHERWISE...NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...AN UPPER LEVEL LOW AND TROUGH ACROSS THE REGION
THIS MORNING WILL MAINTAIN A VERY UNSTABLE ATMOSPHERE...WHICH WILL
INDUCE SCATTERED TO NUMEROUS THUNDERSTORMS THAT WILL INTERMITTENTLY
PASS THROUGH THE LOCAL AREA THROUGH TONIGHT. MANY OF THESE WILL BE
HIT AND MISS TYPE THUNDERSTORMS...EMBEDDED WITHIN THE TRADE WINDS.
MANY OF THESE THUNDERSTORMS WILL PRODUCE VERY HEAVY RAINFALL AND
STRONG GUSTY WINDS...AND URBAN AND STREAM FLOODING SHOULD BE
EXPECTED THROUGH TONIGHT. A FEW LOCATIONS COULD RECEIVE ENOUGH
RAINFALL TO RESULT IN MORE SIGNIFICANT URBAN OR GUT FLOODING. IN
ADDITION...MUDSLIDES ARE POSSIBLE OVER AREAS OF STEEP TERRAIN.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED IF ADVERSE WEATHER AFFECTS YOUR
AREA. PLEASE REMAIN ALERT AND REPORT HEAVY RAINFALL...INTENSE
THUNDERSTORMS...AND FLOODING POTENTIAL TO THE NWS OFFICE IN CAROLINA.

.MONDAY THROUGH SATURDAY...SCATTERED THUNDERSTORMS ARE EXPECTED
THROUGH MONDAY BEFORE THE ATMOSPHERE BEGINS TO STABILIZE FOR A FEW
DAYS. OTHERWISE...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE
POSSIBLE EACH DAY OVER PARTS OF THE LOCAL ISLANDS. SOME LOCALIZED
URBAN OR GUT FLOODING IS POSSIBLE. NO OTHER HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

Event by event

1 lightning. Local standard time, as filed.

Lightning, St. Croix

When
September 21, 4:00 PM AST
Where
St. Croix County, St. Croix
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
EMERGENCY MANAGER

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, St. Croix2003-09-2142MaleIn WaterDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in U.S. Virgin Islands in 2003Every state in 2003This day in weather historyWarnings in U.S. Virgin Islands, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337032.